Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 108, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 13, 2001, 2:19 PM MDT for Douglas County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 13, 2001, 2:19 PM MDT (20:19 UTC)
- Expired
- Jul 13, 2001, 3:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Douglas County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 2:24 PM MDT | Hail 1.75 | Castle Rock, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 132020 SVRDEN COC035-132100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 219 PM MDT FRI JUL 13 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 300 PM MDT * AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CASTLE ROCK...OR ABOUT 27 MILES SOUTH OF DENVER...MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY HILLS...CASTLE PINES AND CASTLE ROCK. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 3933 10506 3924 10496 3937 10477 3950 10489 KOOPMEINERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:05 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 13, 12:05 PM MDT, 2 hours 14 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 1205 PM MDT FRI JUL 13 2001 HAVE UPDATED ZONES AND ISSUED FLASH FLOOD WATCH BASED ON NUMEROUS FACTORS. RADAR SHOWS EASTERLY BOUNDARY MOVING BACK TOWARD THE FOOTHILLS...PLATTEVILLE PROFILER WITH AN EASTERLY COMPONENT UP TO 600 MB...SURFACE DEWPOINTS IN THE UPPER 50S AND LOWER 60S...AND P.W VALUES OF 1.1 INCHES ON THE DENVER SOUNDING THIS MORNING (HIGHEST 12Z AMOUNT THIS YEAR). FORECAST SOUNDINGS SUGGEST SLOW MOVERS AND RIGHT ENTRANCE REGION OF JET THIS EVENING MAY ENHANCE STORM COVERAGE AND PROMOTE TRAINING CELLS. BARJENBRUCH .DEN...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS FROM 1 PM TIL MIDNIGHT...ZONES 35>36..38>43..45.
In the hours before
Local storm report, Jul 13, 8:42 AM MDT, 5 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
842 AM MDT FRI JUL 13 2001
...PRELIMINARY STORM REPORT FOR JULY 12 2001...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 2 E AMHERST CO 60 MPH TSTM WIND GUST
07/12/01 PHILLIPS ESTIMATED BY SPOTTER
COMBINED WITH MARBLE SIZED
& HAIL FOR SEVERE CROP DAMAGE
BARJENBRUCHSpecial weather statement, Jul 13, 10:12 AM MDT, 4 hours 7 minutes before
COZ030>051-132000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1012 AM MDT FRI JUL 13 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD ...HEAVY RAINFALL AND FLOODING THREATEN THE AREA TODAY... SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS NORTHEAST AND NORTH CENTRAL COLORADO. AS DAYTIME HEATING REACTS WITH THIS MOISTURE...ANOTHER ROUND OF HEAVY RAIN PRODUCING THUNDERSTORMS CAN BE EXPECTED. THE STORMS WILL FIRST DEVELOP OVER THE MOUNTAINS AND FOOTHILLS BY NOON...AND THEN ON THE ADJACENT PLAINS AFTER 1 PM MDT. THE STORMS ON THE PLAINS WILL INITIALLY DEVELOP NEAR THE FOOTHILLS AND ALSO OVER THE MONUMENT AND CHEYENNE RIDGES...AND THEN SPREAD SLOWLY EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS. GIVEN THE ABUNDANT MOISTURE AND SLOW MOVEMENT OF STORMS TODAY... EXTREMELY HEAVY RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL OCCUR WITH THE STRONGEST STORMS. THIS MAY CAUSE FLASH FLOODING OF URBAN AREAS...SMALL CREEKS AND STREAMS...AND LOW LYING AREAS. PEOPLE ACROSS NORTHEAST AND NORTH CENTRAL COLORADO ARE URGED TO REMAIN ALERT TO RISING WATERS AND BE READY TO MOVE TO HIGHER GROUND. THE POSSIBILITY OF ONE OR TWO SEVERE STORMS ALSO EXISTS...WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. REPORTS OF HEAVY RAINFALL...AN INCH OR MORE IN 30 MINUTES...ARE ALSO APPRECIATED. BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:56 PM MDT | Flash Flood Warning | BOU | Arapahoe, Denver | 94 min |
| Jul 13, 5:50 PM MDT | Tornado Warning | BOU | Morgan | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.